View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
WEDNESDAY, May 26 (HealthDay News) -- The U.S. Food and Drug Administration and Ortho-McNeil-Janssen have alerted health care professionals of changes to the prescribing information warnings section for tramadol, a centrally acting synthetic opioid analgesic used to manage moderate to moderately severe chronic pain.
The new information warns of a risk of overdose as well as a risk of suicide among individuals who are prone to addiction or are taking tranquillizers or antidepressants. According to the FDA, tramadol-related deaths have occurred among those with substance abuse problems including misuse of tranquilizers, alcohol, and other central nervous system-active drugs, as well as among those with histories of suicidal ideation or attempts or emotional disturbances.
In addition, the use of tramadol in combination with alcohol, other opioids or illicit drugs may have an additive effect that can lead to central nervous system depression, and tramadol overdose may cause central nervous system depression, respiratory depression, and death.
"Tramadol has mu-opioid agonist activity, can be abused and may be subject to criminal diversion," the FDA said in a safety alert.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top